Alert archive / Nevada / Flash Flood Warnings in 2018
Flash Flood Warning 27, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Oct 2, 2018, 2:52 PM PDT for Elko County, Nevada. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2018, 2:52 PM PDT (21:52 UTC)
- Expired
- Oct 2, 2018, 8:45 PM PDT
- In force
- 6 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Elko County, NV
The radar
The Elko radar (KLRX), 115 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224
WGUS55 KLKN 022152
FFWLKN
NVC007-030045-
/O.NEW.KLKN.FF.W.0027.181002T2152Z-181003T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
252 PM PDT TUE OCT 2 2018
The National Weather Service in Elko Nevada has issued a
* Flash Flood Warning for...
Southern Elko County in northeastern Nevada...
* Until 545 PM PDT.
* At 249 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the Range Two Fire. Up to one quarter to one
half inch of rain has already fallen. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Lamoille Canyon and Thomas Canyon.
Excessive rainfall over the burn scar will result in a debris flow
moving through the Range Two Fire. The debris flow can consist of
rock, mud, vegetation and other loose materials.
Additional rainfall amounts of one quarter to one half inch are
possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4065 11537 4062 11541 4064 11547 4068 11555
4073 11551 4068 11541
$$
JRM3 follow-up statements
537
WGUS75 KLKN 022311
FFSLKN
Flash Flood Statement
National Weather Service Elko NV
411 PM PDT TUE OCT 2 2018
NVC007-030045-
/O.CON.KLKN.FF.W.0027.000000T0000Z-181003T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
411 PM PDT TUE OCT 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
SOUTHERN ELKO COUNTY...
At 408 PM PDT, Doppler radar continued to indicate thunderstorms
producing moderate to locally heavy rain across the Range Two Fire.
Up to one quarter to one half inch of rain has already fallen. Flash
flooding is expected to continue.
Excessive rainfall over the burn scar will result in debris flow
moving through the Range Two Fire area. The debris flow can consist
of rock, mud, vegetation and other loose materials. Very steep
slopes in Lamoille and Thomas Canyon pose the greatest risk of
falling rock and debris.
Additional rainfall amounts of one quarter to one half inch are
possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4065 11537 4062 11541 4064 11547 4068 11555
4073 11551 4068 11541
$$
JRM117
WGUS55 KLKN 030023
FFWLKN
NVC007-030345-
/O.EXT.KLKN.FF.W.0027.000000T0000Z-181003T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
523 PM PDT TUE OCT 2 2018
The National Weather Service in Elko Nevada has extended the
* Flash Flood Warning for...
Southern Elko County in northeastern Nevada...
* Until 845 PM PDT.
* At 519 PM PDT, Doppler radar and automated rain gauges continued
to indicate showers and isolated thunderstorms producing moderate
to locally heavy rain across the warned area. Up to one half to
one inch of rain has already fallen. Flash flooding is likely
already occurring.
Excessive rainfall over the burn scar will result in debris flow
impacting the canyons and drainages in the Range Tow Fire burn scar.
The debris flow can consist of rock, mud, vegetation and other loose
materials. The greatest threat will be from falling rocks and debris
in the steep portions of Lamoille and Thomas Canyon.
Additional rainfall amounts of one quarter of an inch are possible
in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. The heavy rains will likely
trigger rockslides, mudslides and debris flows in steep terrain,
especially in and around these areas.
&&
LAT...LON 4065 11537 4062 11541 4064 11547 4068 11555
4073 11551 4068 11541
$$
JRM984
WGUS75 KLKN 030342
FFSLKN
Flash Flood Statement
National Weather Service Elko NV
842 PM PDT TUE OCT 2 2018
NVC007-030348-
/O.EXP.KLKN.FF.W.0027.000000T0000Z-181003T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
842 PM PDT TUE OCT 2 2018
...THE FLASH FLOOD WARNING FOR SOUTHERN ELKO COUNTY WILL EXPIRE AT
845 PM PDT...
The heavy rain and threat for flash flooding has ended. However, due
to the Range Two Fire burn scar, falling rocks, vegetation, and
other debris could slide down steep slopes through the night. Roads,
trails, and areas near and directly below burned drainages pose the
greatest risk. Lamoille Canyon remains closed.
LAT...LON 4065 11537 4062 11541 4064 11547 4068 11555
4073 11551 4068 11541
$$
94What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 2:07 PM PDT, 45 minutes earlier.
Area forecast discussion, Oct 2, 2:07 PM PDT, 45 minutes before
Area Forecast Discussion National Weather Service Elko NV 207 PM PDT Tue Oct 2 2018 .SYNOPSIS...Tropical moisture will make its way through the Silver State this week. Moderate to heavy rain showers are expected to mainly affect below I-80 Nevada today. Showers will spread across NV as a storm moves through the region from California on Wednesday and Thursday. && .SHORT TERM...Today through Wednesday. The moisture from Rosa is making it way across the desert southwest today. Some of the moisture has moved across central and eastern NV with more moisture following behind it. The amount of moisture is less than what was seen in previous forecasts but is still significant. This moisture is coupled with instability that causing showers and thunderstorms across much of central and eastern NV. The rainfall can be heavy at times which will pose a flash flood threat in steep terrain and on burn scars. Tomorrow will see the storm system fully move into NV spreading moisture north and westward. This will lead to greater coverage of showers and thunderstorms across NV. However there will be less moisture associated with the showers during the mid week with flooding being less of a threat. This system will bring colder temperatures that will allow for snowfall to start on the mountains especially in northwestern NV. .LONG TERM...Thursday night through next Tuesday. Confidence remains moderate to high regarding the unsettled weather pattern expected to continue into the weekend. Northwest flow behind the exiting trough will usher in drier conditions Friday for much of the state. However, another significant upper-level trough with Pacific Northwest moisture will begin to filter into northwest Nevada bringing more widespread showers to the forecast area FRiday night into Saturday. Models are in good agreement in bringing the trough southeastward into the region and slowing its forward progress Saturday. A stronger cold front will move through the state Saturday ushering in a cooler air mass with high temperatures Sunday in the 40s and 50s across central and eastern portions of the state. Widespread 20s and lower 30s are possible Monday morning. Another storm system could affect the region again around the middle of next week bringing more valley rain and mountain snow to much of the state. && .AVIATION...Numerous showers and isolated thunderstorms will continue into the evening hours across central and eastern Nevada. Lowering CIGs and gusty outflow winds are the main threats with the thunderstorms. KTPH, KELY and KEKO will see the best chance for showers and thunderstorms. All terminals will be affected Wednesday with widespread showers and isolated thunderstorms across the state. && .FIRE WEATHER...The arrival of moisture from a dying tropical system interacting with another low pressure system will bring wet weather to NV. Wetting thunderstorms are expected through the week. The amount of rainfall may pose a flash flood threat and debris flow threat on the burn scars. Peak rainfall potential should be tonight through Thursday. The arrival of moisture will bring high RH values through the week with Min RH hovering in the 40s%. && .HYDROLOGY...Due to the expected moisture from a dying hurricane Rosa this week, many regions in central and eastern NV could see rainfall over one-half inch over the next couple of days. Locally heavier rainfall of well over an inch is possible from thunderstorms and orographic impacts. The mountains will bear the brunt of the moisture and will have the greatest opportunity to see heavy and prolonged rainfall. The amount of expected rainfall does pose a flash flood threat over a large area of central and eastern NV. Heavy rainfall in steep terrain can rapidly lead to a flash flood. The most vulnerable areas will be the burn scars as they can readily produce heavy runoff and debris flows. If a flash flood or debris flow is seen do not drive or travel into it as it can easily carry away people and machines. && .LKN WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for Northeastern Nye County-Ruby Mountains/East Humboldt Range-South Central Elko County-White Pine County. && 99/93/93/99
Hazardous weather outlook, Oct 2, 2:42 AM PDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Elko NV 242 AM PDT Tue Oct 2 2018 NVZ030-031-033-036>038-040-030000- Humboldt County-Northern Elko County-Southeastern Elko County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-Northwestern Nye County- 242 AM PDT Tue Oct 2 2018 This hazardous weather outlook is for portions of north central Nevada...northeast Nevada...northwest Nevada and south central Nevada. .DAY ONE...Today and tonight. Remnant moisture from Hurricane Rosa will be pushing northward through the state. While the track of the moisture plume is not clear, it is possible to get some flash flooding in some parts of western Nevada tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Moisture from Rosa will combine with additional moisture from a Pacific storm system moving into the Great Basin Wednesday and Thursday. This is a favorable setup for excessive rainfall. Recent burn scars will be especially susceptible to flooding or debris flow Wednesday and Thursday if the two storm systems stay on track. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report weather phenomena according to standard operating procedure. LW
In the hours before
Special weather statement, Oct 2, 2:04 PM PDT, 48 minutes before
Special Weather Statement National Weather Service Elko NV 204 PM PDT TUE OCT 2 2018 NVZ034>039-022230- Southern Lander County and Southern Eureka County-Southwest Elko County-South Central Elko County-White Pine County-Ruby Mountains and East Humboldt Range-Northern Lander County and Northern Eureka County- 204 PM PDT TUE OCT 2 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WHITE PINE...SOUTH CENTRAL ELKO AND EAST CENTRAL EUREKA COUNTIES... At 202 PM PDT, strong thunderstorms were clustered 17 miles south of Pine Valley, moving northeast at 25 mph. Winds in excess of 50 mph are possible with this storm. Locations impacted include... Elko, Lamoille, Jiggs, South Fork, Pine Valley, Spring Creek, Lee, Harrison Pass, Lamoille Summit, Lamoille Canyon and Emigrant Mine. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Heavy rainfall can lead to the quick formation of flash floods and debris flows on the Range Two burn scar and in the steep terrain. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4009 11582 4039 11621 4092 11574 4057 11518 TIME...MOT...LOC 2102Z 221DEG 22KT 4017 11606 DW
Special weather statement, Oct 2, 2:22 PM PDT, 30 minutes before
Special Weather Statement
National Weather Service Elko NV
222 PM PDT TUE OCT 2 2018
NVZ040-041-022215-
Northwestern Nye County-Northeastern Nye County-
222 PM PDT TUE OCT 2 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NYE AND
ESMERALDA COUNTIES...
At 222 PM PDT, strong thunderstorms were clustered 15 miles north of
Tonopah, moving north at 35 mph.
Winds in excess of 45 mph and pea size hail are possible with
these storms.
Locations impacted include...
Manhattan, Tonopah, Tonopah Airport and Hadley.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3805 11708 3805 11723 3847 11769 3880 11721
3833 11656 3804 11704
TIME...MOT...LOC 2122Z 202DEG 31KT 3828 11717
DWSpecial weather statement, Oct 2, 2:34 PM PDT, 18 minutes before
Special Weather Statement National Weather Service Elko NV 234 PM PDT TUE OCT 2 2018 NVZ037-041-022215- Southern Lander County and Southern Eureka County NV- Northeastern Nye County NV- 234 PM PDT TUE OCT 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NYE AND SOUTH CENTRAL EUREKA COUNTIES UNTIL 315 PM PDT... At 234 PM PDT, Doppler radar was tracking a strong thunderstorm 28 miles southeast of Hickison Summit, moving northeast at 45 mph. Wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northern Nye and south central Eureka Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3898 11647 3905 11658 3947 11632 3928 11592 TIME...MOT...LOC 2134Z 223DEG 38KT 3908 11645 SH
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 12:57 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Oct 2, 2:04 PM PDT | Special Weather Statement | LKN | 86 min | |
| Oct 2, 2:05 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Oct 2, 2:20 PM PDT | Flash Flood Warning | LKN | Nye | 3 hr |
| Oct 2, 2:22 PM PDT | Special Weather Statement | LKN | 53 min | |
| Oct 2, 2:34 PM PDT | Special Weather Statement | LKN | 41 min | |
| Oct 2, 3:12 PM PDT | Special Weather Statement | LKN | 63 min | |
| Oct 2, 3:26 PM PDT | Special Weather Statement | LKN | 64 min | |
| Oct 2, 4:11 PM PDT | Flash Flood Warning | LKN | Elko, White Pine | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.